Drug-induced hyperkalemia is an important but often overlooked problem encountered commonly in clinical practice. It may occur in the ambulatory as well as the impatient setting. Every evaluation of a hyperkalemic patient should include a careful review of medications to determine if a drug capable of causing or aggravating hyperkalemia is present. Medications generally produce hyperkalemia either by causing redistribution of potassium (β2- adrenergic blockers, succinylcholine, digitalis overdose, hypertonic mannitol) or by impairing renal potassium excretion. Drugs cause impaired renal potassium excretion by (1) interfering with the production and/or secretion of aldosterone (nonsterodial anti-inflammatory drugs, angiotensin- converting enzyme inhibitors, angiotensin-II receptor antagonists, heparin, cyclosporine, and FK 506) or (2) blocking the kaliuretic effects of aldosterone (potassium-sparing diuretics, trimethoprim, pentamidine, and nefamostat mesilate). Because severe renal insufficeiency is generally required to cause hyperkalemia, an elevated serum potassium concentration in a patient with mild-to-moderate renal failure should not be ascribed to renal failure alone. A careful search for 'hidden' potassium loads and for causes of impaired tubular secretion of potassium (including drugs) is necessary. Finally, it is important to recognize that the causes of hyperkalemia may be additive. Patients may have more than one cause of hyperkalemia at the same time. Therefore, all potential causes of hyperkalemia, including drugs, should be systematically evaluated in every hyperkalemic patient.
- Renin-angiotensin system
ASJC Scopus subject areas